Concern Raised Over Sequelae of Synthetic Marijuana Use
Psychiatrists who hear from patients or other individuals that synthetic marijuana is a safe product might want to refer them to a study in the April issue of Pediatrics suggesting that this is far from the case. In fact the American Association of Poison Control Centers has said that in 2010-2011 it logged about 4,500 calls related to use of these synthetic cannabinoids, which have in the past been sold in convenience stores, gas stations, and online under names such as K2, Spice, and Blaze. The Pediatrics report presents case studies of adolescents who suffered severe sequelae after smoking or ingesting one of these products and discusses symptoms of synthetic cannabinoid intoxication and how the products act on the brain and neurotransmitters. The researchers note that "Recognition of signs and symptoms of patients with synthetic cannabinoid ingestion can help physicians who treat adolescents be better prepared to diagnose and manage patients presenting with this toxicity."
See the Med Check column in the next issue of Psychiatric News for an update on the Drug Enforcement Administration's emergency decision to extend control of these products as Schedule I subtances.
The content of Psychiatric News does not necessarily reflect the views of APA or the editors. Unless so stated, neither Psychiatric News nor APA guarantees, warrants, or endorses information or advertising in this newspaper. Clinical opinions are not peer reviewed and thus should be independently verified.